How our Tastes Can Change as We AgeLifestyle & Activities, Nutrition | April 11, 2019
Our taste buds and our sense of smell are inextricably linked when it comes to our interpretation of the way food tastes. And in addition to giving us a sense of the vibrant flavors of our food, they’re two of our senses that are most closely linked with memories. A certain smell or a bite of a particular piece of food can instantly have you reliving days gone by just as vividly as if they were happening right now. Unfortunately, as we age, our senses of taste and smell can change, making it more difficult to enjoy foods and fragrances that we appreciated in the past. If you’re experiencing a change in the way you taste and smell as you get older, here are some reasons why that might be happening:
As we get older, all our senses naturally start to decrease. When we’re young, our taste buds slough off and are renewed constantly; this process begins to slow down around age 40. By the time you reach retirement age, you’ll be losing taste buds more quickly than they’re being replaced, leading to an overall reduction in your sense of taste. When coupled with corresponding reductions in our sense of smell, these two factors can make food taste blander than we remember.
There are a number of different medications that can alter your senses of taste and smell. Any medication that causes dry mouth can not only make food taste different, it can also make it difficult to chew and swallow. Other medications can also change the way food tastes, including antibiotics, blood pressure medications and medicines designed to lower cholesterol. If you’re experiencing a change in your sense of taste or smell after starting a new medication, be sure to talk to your doctor about the problem and they may be able to prescribe an alternate medicine that doesn’t cause the same side effects.
What to do about Diminished Sense of Taste
You might think that a change in the way you taste food is no big deal but it can actually have effects beyond just spoiling your dinner. If you can’t taste as well as you used to, it may cause you to lose interest in food, leading to malnutrition, weight loss and even depression. That’s why it’s so important to talk to your doctor right away if you experience changes in the way you taste. If it’s related to a medication you’re taking, your doctor may be able to address the problem. If it’s due to natural causes, they can suggest dietary changes that might renew your interest in food.
Whatever you do, don’t let your diminishing sense of taste lead you to load up on salt, especially if you’re taking medication for high blood pressure as a high-sodium diet can exacerbate the problem. Instead, you might want to try looking through your spice rack for some new flavors you haven’t tried yet; who knows, you might even gain an appreciation for flavorful international cuisines you never even considered trying before!